Are you a patient that has been prescribed Warfarin (Coumadin, Jantoven, Marfarin), Plavix, Ticlid, or aspirin to stop strokes and heart attacks that originate from blood clots?
You will find that you will bleed more after a dental procedure, because these medications prevent the blood from clotting. With this in mind, you might think about reducing your dosage, or stopping the medication temporarily before your dental procedure. However, it’s been agreed by doctors that one should never stop their anticoagulant treatment before a dental treatment. If you stop your treatment, you could develop a blood clot that will result in a heart attack, or a stroke. Prolonged bleeding can be controlled, and this is worth the risk of continuing with the medication. For example, dentists have liquids that can be administered that are designed to stop the bleeding.
A patient might have other existing conditions that might cause them to bleed excessively past the dental treatment. If these are the case, then you should be seen at the hospital dental clinic. They include:
- Certain blood disorders
- Kidney failure
- Alcoholism, or liver damage
If you have any questions or doubts regarding your condition, then talk to your doctor, and your dentist.